MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 52MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 52MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Model Number 74122550
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Inflammation (1932); Pain (1994); Metal Related Pathology (4530); Solid Tumour (4552)
Date of Event 09/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after right bhr surgery was performed on an unknown date, the patient experienced increasing metal levels, pain, thickening, inflammation and a pseudotumor.This adverse event was treated with a revision surgery on (b)(6) 2021.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that the patient experienced increasing metal levels, pain, thickening, inflammation and a pseudotumor.This adverse event was treated with a revision surgery on (b)(6) 2021.Patient's current health status is unknown and the devices, used in treatment, were not available for analysis.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review, device labelling/instructions for use review could not be performed.If more information is received, this investigation will be reopened.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.A risk management review was performed for the acetabular cup and femoral head.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.The clinical information provided, of the black crevice assisted corrosion material and debris around the taper, and pseudotumor may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without return of the actual devices or further information we cannot further investigate the details supplied in this complaint, our investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
B4 - describe event or problem: it was reported that, after a right bhr-tha system had been implanted on (b)(6) 2009, the patient experienced a failed metal-metal implant and adverse local reaction including increasing metal levels, pain, thickening, and inflammation of the bursa, and a pseudotumor.This adverse event was treated by performing a revision surgery on (b)(6) 2021.Patient¿s current health status is unknown.D1 - brand name ¿ bhr hemi head 50mm.D2a product code ¿ kwl.D2b common device name - prosthesis, hip, hemi-, femoral, metal.D4 ¿ udi - (b)(4).
 
Event or Problem Description
It was reported that, after a right bhr-tha system had been implanted on (b)(6) 2009, the patient experienced a failed metal-metal implant and adverse local reaction including increasing metal levels, pain, thickening, and inflammation of the bursa, and a pseudotumor.This adverse event was treated by performing a revision surgery on (b)(6) 2021.Patient¿s current health status is unknown.
 
Event or Problem Description
It was reported that, after a right bhr-tha system had been implanted on (b)(6) 2009, the patient experienced a failed metal-metal implant and adverse local reaction including increasing metal levels, pain, thickening, and inflammation of the bursa, and a pseudotumor.This adverse event was treated by performing a revision surgery on (b)(6) 2021.In 2022, the patient reported that still suffers from hip pain and was diagnosed with right hip bursitis.
 
Additional Manufacturer Narrative
H10: additional information in b5 and in h6 (additional health effect - clinical code was added).
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to failed metal-metal implant and adverse local reaction including increasing metal levels, pain, thickening, and inflammation of the bursa, and a pseudotumor.As of today, the implanted devices, all of which were used in treatment are not accessible for testing.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the devices.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head.As no device part number was provided for the cup nor the sleeve, a complaint history review could not be performed.If more information is received, this investigation will be reopened.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the current ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The clinical information provided, of the black crevice assisted corrosion material and debris around the taper, and pseudotumor may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6.It was reported that, after a right bhr-tha system had been implanted, the patient experienced a failed metal-metal implant and adverse local reaction including increasing metal levels, pain, thickening, inflammation of the bursa and a pseudotumor.As of today, the devices, which were used in treatment, have not returned for evaluation.As no batch numbers were provided a full complaint history review of the devices could not be performed.A review of the historical complaints data for the hemi head was performed, using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints were identified for the part number and the reported/related failure mode.This will continue be monitored through usual monthly complaint trending.It should be noted that this device is no longer sold.The dhr was task closed as reasonable effort to obtain a lot/batch/serial number have not been successful.Should the lot/batch/serial number become available at a later date then the dhr task will be re-opened and completed.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic quality escalations was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible; no further escalation actions required.The available medical documents were reviewed.The right revision operative report noted, "thin-walled pseudotumor and some black crevice assisted corrosion material and debris around the taper and in the taper sleeve".Also that "the patient reported that he still suffers from hip pain and was diagnosed with right hip bursitis".The reported increasing metal levels, pain, pseudotumor and possible righty hip joint effusion may be consistent with metal debris.However, the clinical root cause of the reported events/clinical reactions cannot be confirmed, and it cannot be concluded that the reported events/clinical reactions were associated with a mal performance of the implant.The reported post-revision pain is likely related to the reported bursitis and is not associated with a mal performance of the implant.The patient impact beyond the revision cannot be determined with the provided information.Based on the information provided we cannot further investigate the complaint our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.If the products or additional information become available in the future, this case will be reopened.Based on this investigation the need for corrective and preventative action is not indicated.
 
Additional Manufacturer Narrative
H11 - corrected data: d1 - brand name ¿ hemi head 52mm.D2b- common device name - prosthesis, hip, hemi-, femoral, metal.D4 ¿ catalog number, udi#, lot number, expiration date.H4 - device manufacture date.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after a right bhr-total hip arthroplasty system had been implanted, the patient experienced a failed metal-metal implant and adverse local reaction including increasing metal levels, pain, thickening, and inflammation of the bursa, and a pseudotumor.This adverse event was treated by performing a revision surgery, the patient reported that still suffers from hip pain and was diagnosed with right hip bursitis.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The reported increasing metal levels, pain, and possible left hip joint effusion may be consistent with metal debris.However, the clinical root cause of the reported events/clinical reactions cannot be confirmed, and it cannot be concluded that the reported events/clinical reactions were associated with a mal performance of the implant.The reported post-revision pain is likely related to the reported bursitis and is not associated with a mal performance of the implant.The patient impact beyond the revision cannot be determined with the provided information.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 52MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14542489
Report Number3005975929-2022-00364
Device Sequence Number12013783
Product Code KWL
UDI-Device Identifier00885556071694
UDI-Public885556071694
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/09/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2012
Device Model Number74122550
Device Catalogue Number74122552
Device Lot Number07HW13140
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2022
Supplement Date Received by Manufacturer07/15/2022
07/15/2022
03/29/2023
05/01/2023
07/20/2023
08/14/2023
10/05/2023
Initial Report FDA Received Date05/30/2022
Supplement Report FDA Received Date07/19/2022
02/20/2023
04/04/2023
05/25/2023
07/20/2023
09/11/2023
10/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/31/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age72 YR
Patient SexMale